Mathematical Research Letters

Volume 8 (2001)

Number 3

Topology of Sobolev Mappings

Pages: 321 – 330



Fengbo Hang

Fanghua Lin


This paper addresses some topological and analytical issues concerning Sobolev mappings between compact Riemannian manifolds. Among the results we obtained are unified proofs of various generalizations of results obtained in a recent work of Brezis and Li. In particular we solved two conjectures in \ct{BL}. We also give a topological obstruction for the weak sequential density of smooth maps in a given Sobolev mapping space. Finally we show a necessary and sufficient topological condition under which the smooth maps are strongly dense in the Sobolev spaces. The earlier result, Theorem 1 of \ct{B2}, was shown to be not correct.

Full Text (PDF format)